Montana, 2006

Flood in Montana, May 16 to 19, 2006

May 16 to 19, 2006 · NWS MSO · 1 event in 1 county or zone

Several days of an early season heat wave caused rapid snow melt which produced avalanches, flooding and debris flows in Glacier National Park over the Going-to-the-Sun Road. A culvert in the Haystack Creek drainage became plugged with debris causing water to pour over the Sun road.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Several days of an early season heat wave caused rapid snow melt which produced avalanches, flooding and debris flows in Glacier National Park over the Going-to-the-Sun Road. A culvert in the Haystack Creek drainage became plugged with debris causing water to pour over the Sun road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at May 16, 1:16 PM MST, 44 minutes earlier.

Area forecast discussion, May 16, 1:16 PM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
216 PM MDT TUE MAY 16 2006

.SHORT TERM...TONIGHT THROUGH THURSDAY...HOT CONDITIONS CONTINUE
ACROSS WESTERN MONTANA AND NORTH CENTRAL IDAHO. THE RIDGE HOLDS ON
OVER THE REGION...WITH MORE RECORD HIGH TEMPERATURES POSSIBLE
WEDNESDAY AND THURSDAY. SOME MOISTURE HAS BEEN WORKING ITS WAY UP
THE WEST SIDE OF THE RIDGE...WITH ISOLATED SHOWERS/THUNDERSTORMS
DEVELOPING AS THE ATMOSPHERE DESTABILIZES DUE TO THE DAYTIME
HEATING. SO FAR THE THUNDERSTORMS HAVE REMAINED WEST AND SOUTH OF
THE FORECAST AREA. EXPECTING A LITTLE MORE CUMULUS TO DEVELOP
TODAY OVER THE MOUNTAINS THEN MONDAY. BUT...CONDITIONS STILL DO
NOT LOOK GOOD ENOUGH TO PRODUCE SHOWERS/THUNDERSTORMS IN OUR AREA.
THURSDAY LOOKS LIKE A REPEAT OF TODAY...MOSTLY SUNNY AND HOT...A
COUPLE OF DEGREES WARMER THEN TODAY. BY THURSDAY THE RIDGE AXIS
WOBBLES A LITTLE TO THE EAST ALLOWING THE MOISTURE PLUME TO MOVE
INTO NORTH CENTRAL IDAHO AND WESTERN MONTANA...THIS WILL GET
CONDITIONS RIGHT FOR SOME AFTERNOON AND EVENING SHOWERS OR
THUNDERSTORMS. AT THIS TIME IT DOES NOT LOOK LIKE THERE WILL BE A
LOT OF PRECIPITATION ASSOCIATED WITH ANY STORMS. HIGH TEMPERATURES
ON THURSDAY SHOULD BE SIMILAR TO THE READINGS FOR WEDNESDAY.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...THE RIDGE AXIS IS
EXPECTED TO REMAIN JUST EAST OF THE FORECAST AREA. SO THIS WILL
CAUSE SOUTHWESTERLY FLOW OVER WESTERN MONTANA AND NORTH CENTRAL
IDAHO. THE MODELS CONTINUE TO HOLD ONTO THE RIDGE...THE LATEST
MODEL RUNS DO NOT PUSH THE RIDGE TO THE EAST UNTIL TUESDAY. SO
HAVE INCREASED TEMPERATURES FOR THE EXTENDED PORTION OF THE
FORECAST. THE AREA WILL REMAIN IN THIS SOUTHWESTERLY FLOW SO HAVE
KEPT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST. THE BEST
POTENTIAL FOR SHOWER DEVELOP WILL BE IN THE AFTERNOON AND EVENING
WHEN THE ATMOSPHERE DESTABILIZES.

&&

.AVIATION...NO SIGNIFICANT WEATHER IMPACT TO AVIATION EXPECTED...SEE
APPROPRIATE TAFS AND TWEBS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...KOLATA
LONG TERM...SMITH
AVIATION...KOLATA
Hazardous weather outlook, May 16, 1:47 PM MST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
247 PM MDT TUE MAY 16 2006

IDZ005>010-MTZ001>007-043-170900-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
147 PM PDT TUE MAY 16 2006 /247 PM MDT TUE MAY 16 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOME CLOUDS THIS AFTERNOON WITH RECORD HIGH TEMPERATURES
POSSIBLE...BEFORE CLEARING SKIES TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG RIDGE OF HIGH PRESSURE WILL PROVIDE VERY WARM
TEMPERATURES THIS WEEK...WITH RECORD HIGH TEMPERATURES
ANTICIPATED. THESE CONDITIONS WILL HELP MELT MOUNTAIN SNOW PACK
QUICKLY...RESULTING IN RISES TO CREEK AND RIVER LEVELS. SOME
WESTERN MONTANA CREEK AND RIVERS ARE EXPECTED TO REACH NEAR BANK
FULL LEVELS BY THE MIDDLE OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Flathead

When
May 16, 2:00 PM MST to May 19, 4:00 PM MST
Where
Flathead County, 20 mi NE of West Glacier
Reported by
NEWSPAPER
Coordinates
48.295, -114.050 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510116.